Funnel Cloud, Greene
- When
- March 5, 11:09 AM CST
- Where
- Greene County, Neely
- Reported by
- Trained Spotter
- Coordinates
- 31.170, -88.770
A spotter reported a funnel cloud in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A spotter reported a funnel cloud in southeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 5, 9:20 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
920 AM CST SAT MAR 5 2011
.PACKAGE UPDATED TO INCLUDE TOR WATCH 39 IN EFFECT FOR
CLARKE/BALDWIN COUNTIES WESTWARD UNTIL 4 PM.
/16
&&
.SHORT TERM (TODAY AND TONIGHT)...NOT A GOOD DAY FOR MARDI GRAS OR
ANY OUTDOOR ACTIVITIES WITH RAIN A CERTAINTY...ALONG WITH
THUNDERSTORM ACTIVITY BY THIS AFTERNOON. THE MAIN SHORTWAVE CAN BE
SEEN ON WATER VAPOR JUST NOW CROSSING THE NORTH TX PANHANDLE WITH
ITS ATTENDANT COLD FRONT EXTENDING FROM NORTHWEST ARKANSAS SOUTHWEST
INTO EAST CENTRAL TEXAS. STRONG WARM AIR ADVECTION AND ISENTROPIC
LIFT IS IN FULL FORCE ACROSS OUR REGION WITH PERIODS OF RAIN AND
ISOLATED THUNDERSTORM ACTIVITY MOVING FROM SOUTHWEST TO NORTHEAST.
THE THUNDER CURRENTLY IS ELEVATED IN NATURE AND BEING DRIVEN BY 7+
C/KM 700-500MB LAPSE RATES ADVECTING INTO THE AREA FROM THE WEST. WE
WILL CONTINUE TO SEE THIS ELEVATED ACTIVITY CONTINUING THROUGH THE
EARLY MORNING HOURS.
STRONG UPPER LEVEL FORCING WILL BE BEGIN TO SPREAD INTO THE AREA
LATER THIS MORNING AND INTO THE AFTERNOON AS THE SHORTWAVE TROUGH
AXIS NEARS THE MS RIVER BY 00Z SUN. THE AREA WILL COME UNDER THE
INFLUENCE OF THE RIGHT ENTRANCE REGION OF A 100+ KT 300 MB JET
STREAK ORIENTED N-S ACROSS WEST TN AND MS. GIVEN THE VIGOROUS
NATURE OF THE FORCING...A STRONG LINE OF CONVECTION WILL DEVELOP
AHEAD OF THE FRONTAL BOUNDARY...MOVING INTO INLAND SOUTHEAST MS
BETWEEN 1-3PM...NEAR THE I-65 CORRIDOR BETWEEN 4-7PM...AND EXITING
THE CWA BY 9-11PM. THE THREAT FOR STRONG TO SEVERE STORMS HAS
INCREASED ACROSS THE AREA FOR THREE REASONS. NUMBER 1... MODELS ARE
NOW IN GOOD AGREEMENT OF A STRONGER...NEUTRAL TILT SHORTWAVE
APPROACHING FROM THE WEST. THIS IN TURN MAINTAINS A STRONGER LOW
LEVEL JET (ON THE ORDER OF 40KT) AND DEEP LAYER SHEAR OF 40-50 KT.
SECOND...A WELL DEFINED SFC LOW IS FORECAST TO DEVELOP ALONG THE
FRONTAL BOUNDARY ACROSS SOUTHEAST LOUISIANA BY MIDDAY AND TRACK
NORTHEAST INTO SOUTH CENTRAL ALABAMA THIS EVENING. THIS RESULTS IN
THE SFC FLOW REMAINING BACKED AHEAD OF THE COLD FRONT...TRANSLATING
INTO STRONGER DIRECTIONAL SHEAR...CURVED HODOGRAPHS AND 0-1KM STORM
RELATIVE HELICITY STAYING AROUND 200 M2/S2. THIRD...HIGHER VALUES OF
MLCAPE ARE POSSIBLE OVER THE CWA THIS AFTERNOON...ESPECIALLY OVER SE
MS/COASTAL SW AL WHERE MLCAPES OF 500-1000 J/KG WILL BE POSSIBLE.
LAPS ANALYSIS ALREADY SHOWS MLCAPES OF 600-900 J/KG PRESENT OVER
MUCH OF LOUISIANA AT THIS EARLY HOUR. THEREFORE...THE FORMATION OF
BOWING SEGMENTS ALONG THE MAIN LINE ARE POSSIBLE...CARRYING A
DAMAGING WIND THREAT. ALSO CANNOT RULE OUT A BRIEF TORNADIC SPIN-UP
ALONG THE LEADING EDGE OF THE SQUALL LINE. THINK THE GREATER TORNADO
POTENTIAL WOULD COME FROM ANY DISCRETE SUPERCELL THAT CAN DEVELOP
AHEAD OF THE MAIN LINE OF CONVECTION. THIS SCENARIO IS POSSIBLE
GIVEN THE STRENGTH OF THE WARM AIR ADVECTION AND LACK OF CAPPING.
HOWEVER...INSTABILITY WILL BE LIMITED WELL AHEAD OF THE CONVECTIVE
LINE...MAKING THIS A CONDITIONAL THREAT. THIS IS SOMETHING WE WILL
HAVE TO CLOSELY MONITOR THROUGH THE DAY. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS PERRY... GREENE...STONE...AND GEORGE COUNTIES
IN MS...AS WELL AS MOBILE AND BALDWIN IN ALABAMA (WHERE THE BEST
OVERLAY OF SUFFICIENT INSTABILITY/SHEAR WILL BE LOCATED).
INSTABILITY WILL DECREASE AFTER 6PM...BUT A SMALL SEVERE THREAT WILL
CARRY INTO THE FLORIDA PANHANDLE DURING THE EVENING HOURS.
HEAVY RAIN IS ANOTHER THREAT WITH THIS SYSTEM. RAINFALL TOTALS OF
1-2 INCHES HAVE ALREADY OCCURRED OVER PORTIONS OF SE MS AND INLAND
SW ALABAMA. AN ADDITIONAL 1-2 INCHES OF RAIN LOOKS LIKELY OVER THE
ENTIRE AREA THROUGH THIS EVENING...WITH LOCALLY HIGHER TOTALS
POSSIBLE. LOCALIZED FLASH FLOODING IS POSSIBLE ESPECIALLY IN URBAN
AND LOW LYING AREA...BUT THE RECENT DRY CONDITIONS SUGGESTS THAT
WIDESPREAD FLOODING IS NOT LIKELY.
THE COLD FRONT IS EXPECTED TO BE WELL EAST OF THE CWA BY DAYBREAK
SUNDAY. MUCH COOLER AND DRIER AIR ADVECTS INTO THE AREA VIA A GUSTY
NORTHWEST BREEZE. LOWS WILL DROP TO AROUND 40 NW ZONES TO AROUND 50
ALONG THE FL PANHANDLE BEACHES. 34/JFB
.LONG TERM (SUNDAY THROUGH FRIDAY)...HIGH PRESSURE WILL BEGIN TO
BUILD IN ACROSS THE AREA ON SUNDAY RESULTING IN COOLER AND DRIER DAY.
HIGHS ON SUNDAY ARE EXPECTED TO BE IN THE UPPER 50S TO AROUND 60
INLAND AND LOWER 60S NEAR THE COAST WHICH WILL BE ABOUT 8 DEGREES
BELOW SEASONAL NORMALS. LOWS SUNDAY NIGHT/MONDAY MORNING SHOULD RANGE
FROM THE LOW TO MIDDLE 30S FAR INLAND TO UPPER 30S IN THE COASTAL
COUNTIES AND AROUND 40 ALONG THE IMMEDIATE COAST...WHICH WILL BE
AROUND 10 DEGREES BELOW SEASONAL NORMALS.
THE MEDIUM RANGE MODELS ARE IN SOMEWHAT AGREEMENT WITH THE NEXT
SYSTEM. THE GFS/EURO DEPICT A STRONG UPPER LEVEL TROUGH MOVING OUT
OF THE SOUTHWEST US ON TUESDAY. THE MAIN DIFFERENCES ARE THE TIMING
AND STRENGTH OF THE NEXT SYSTEM FOR MIDWEEK. MARDI GRAS DAY LOOKS
TO BE SEASONABLE WITH HIGHS IN THE UPPER 60S.
A COLD FRONT IS EXPECTED TO APPROACH THE AREA ON WEDNESDAY WHICH
WILL RESULT IN AN INCREASE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY
AND WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE
AS INSTABILITY VALUES INCREASE AHEAD OF THIS SYSTEM. HIGHS ON
WEDNESDAY WILL LIKELY BE ABOVE NORMAL AHEAD OF THE FRONT...LOW TO
MID 70S. DRIER AND COOLER AIR FILTERS INTO THE AREA ON THURSDAY IN
THE WAKE OF THE FRONT. HIGH TEMPERATURES ARE EXPECTED TO BE IN THE
LOWER 60S ON THURSDAY AND THE MID TO UPPER 60S FOR FRIDAY AND
SATURDAY. LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 30S TO
LOW 40S AND MIDDLE 40S NEAR THE COAST ON FRIDAY AND SATURDAY. /04
&&
.AVIATION (12Z ISSUANCE)...CONDITIONS WILL DETERIORATE THROUGH THE
COURSE OF THE DAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST.
EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS WITH PREDOMINATE LOW END
MVFR CIGS LOWERING TO IFR LEVELS AT TIMES. A STRONG LINE OF SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON
INTO THIS EVENING...NEAR MOB AND BFM AROUND 00Z...AND PNS 01Z. THIS
COULD VARY BY A FEW HOURS. STRONG WIND GUSTS LIKELY ALONG THE
LINE...WITH A QUICK WIND SHIFT TO THE NW EXPECTED BEHIND THE FRONT.
MVFR CIGS LINGER THROUGH THE OVERNIGHT HOURS IN THE WAKE OF THE
FRONT. 34/JFB
&&
.MARINE...STRONG SOUTHEAST TO SOUTH WINDS EXPECTED THROUGH THE DAY
AS A COLD FRONT APPROACHES FROM THE WEST. SUSTAINED WINDS STAY IN
THE 20-25 KT RANGE WITH SEAS 7-10 FT. STRONG THUNDERSTORMS ARE
POSSIBLE WITH THE FRONTAL PASSAGE THIS EVENING WITH WINDS BECOMING
STRONG OUT OF THE NORTHWEST/NORTH OVERNIGHT...STAYING ABOVE SMALL
CRAFT ADVISORY LEVELS THROUGH LATE SUNDAY MORNING. A MODERATE
OFFSHORE FLOW CARRIES INTO SUNDAY NIGHT DUE TO COLD AIR DRAINAGE...
DIMINISHING ON MONDAY WITH HIGH PRESSURE RIDGING IN FROM THE NORTH.
THIS HIGH WILL QUICKLY SHIFT EAST BY TUESDAY...ALLOWING FOR A
GRADUALLY STRENGTHENING ONSHORE FLOW. ANOTHER STRONG COLD FRONT IS
FORECAST TO MOVE THROUGH LATE WEDNESDAY. 34/JFB
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
STRONG TO SEVERE...TODAY. RAIN ENDS LATE TONIGHT/EARLY SUNDAY AS THE
FRONT MOVES OUT OF THE AREA. A MODERATE TO STRONG SOUTHEAST AND
SOUTH WINDS IS EXPECTED TODAY...BECOMING NORTHWEST THIS EVENING AND
TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. WIDESPREAD SOAKING
RAINS ARE EXPECTED TODAY THROUGH MIDNIGHT. MUCH DRIER AIR FILTERS
INTO THE AREA SUNDAY AND MONDAY BUT RELATIVE HUMIDITIES VALUES ARE
EXPECTED TO REMAIN ABOVE CRITICAL VALUES. /04
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 72 45 62 38 / 100 80 05 00
PENSACOLA 71 49 61 41 / 90 100 10 00
DESTIN 68 50 62 43 / 70 100 10 00
EVERGREEN 70 44 62 35 / 100 90 10 00
WAYNESBORO 70 42 61 34 / 100 50 05 00
CAMDEN 68 43 61 34 / 100 80 05 00
CRESTVIEW 72 49 62 35 / 80 100 10 00
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 512 AM CST SAT MAR 5 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 512 AM CST SAT MAR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN GULF COAST TODAY IN ADVANCE OF A STRONG COLD FRONT. THE RISK FOR SEVERE WEATHER HAS INCREASED...ESPECIALLY OVER SOUTHEAST MISSISSIPPI AND COASTAL SOUTHWEST ALABAMA THIS AFTERNOON AND EARLY THIS EVENING WHERE THE ATMOSPHERE IS FORECAST TO BECOME MORE UNSTABLE. THE FORMATION OF A SQUALL LINE IS BECOMING INCREASINGLY LIKELY AHEAD OF THE COLD FRONT...WHICH WILL CARRY THE THREAT OF DAMAGING WIND GUSTS AND THE SPIN UP OF SHORT LIVED TORNADOES. A GREATER TORNADO POTENTIAL MAY DEVELOP THIS AFTERNOON ACROSS SOUTHEAST MISSISSIPPI AHEAD OF THE MAIN SQUALL LINE IF THE ATMOSPHERE CAN BECOME UNSTABLE ENOUGH TO SUPPORT THE DEVELOPMENT OF ISOLATED SUPERCELLS. THE THREAT OF SEVERE WEATHER WILL DIMINISH THIS EVENING AS INSTABILITY DIMINISHES...BUT AN ISOLATED SEVERE STORM THREAT WILL EXTEND INTO THE WESTERN FLORIDA PANHANDLE. THE THREAT OF SEVERE WEATHER WILL COME TO AN END BY MIDNIGHT TONIGHT. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED TODAY...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS. LOCALIZED FLASH FLOODING IS POSSIBLE...ESPECIALLY OVER URBAN AND LOW LYING AREAS. A STRONG SOUTH TO SOUTHEAST WIND OF 20 TO 30 KNOTS WILL CONTINUE ACROSS THE COASTAL AND OFFSHORE WATERS TODAY AHEAD OF THE FRONT WITH SEAS OF 6 TO 10 FEET. A STRONG OFFSHORE FLOW DEVELOPS OVERNIGHT IN THE WAKE OF THE FRONTAL PASSAGE WITH SMALL CRAFT ADVISORY CONDITIONS CONTINUING UNTIL LATE SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STRONG COLD FRONT IS FORECAST TO MOVE INTO THE AREA LATE WEDNESDAY. THE POTENTIAL WILL EXIST FOR A FEW STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER TODAY IN THE SUPPORT OF SEVERE WEATHER OPERATIONS.
The Mobile radar (KMOB), 74 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290283.